West Virginia, 2003Flash Flooding in West Virginia, August 9, 2003
August 9, 2003 · NWS RLX · 2 events in 2 counties and zones
2 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 9, 1:45 PM EST, 5 hours 25 minutes earlier.
Area forecast discussion, Aug 9, 1:45 PM EST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
245 PM EDT SAT AUG 9 2003
*********************************************************************
245 PM EDT SAT AUG 9 2003
TONIGHT AND SUNDAY...
LITTLE CHANGE TO PATTERN THROUGH THE DAY SUNDAY. TONIGHT AND SUNDAY
EXPECTED TO BE NEAR CARBON COPIES OF LAST NIGHT AND TODAY. MEAN
UPPER TROUGH AXIS REMAINS OVER THE AREA WITH VERY WEAK FLOW ALOFT.
CONTINUED MOIST AND UNSTABLE AIR WILL LEAD TO SLOW MOVING MAINLY
AFTERNOON AND EVENING THUNDERSTORMS. ANY WEAK VORT MAX MAY ENHANCE
ACTIVITY. FLOOD WATCH OVER MAINLY CENTRAL AND NORTHERN WEST VIRGINIA
MOUNTAINS UNTIL 9 PM THIS EVENING STILL LOOKS GOOD GIVEN THE RADAR
TRENDS. MAV TEMPERATURE GUIDANCE LOOKS BEST GIVEN THE STAGNANT
PATTERN.
SUNDAY NIGHT THROUGH TUESDAY NIGHT...
NO BIG CHANGES MADE TO THE FORECAST. VORTICITY LOBE TO OUR WEST
SUNDAY NIGHT MOVES THROUGH HERE MONDAY AFTERNOON. GFS 12Z HAS NEW
ENERGY DIVING INTO MIDWEST ON TUESDAY...MAY BE TOO FAR TO OUR
WEST...BUT NO REASON NOT TO HAVE LOW CHANCE POPS CONTINUING ON
TUESDAY. 850 MB DEW POINTS CONTINUE TO SLOWLY DECREASE SUNDAY NIGHT
INTO TUESDAY...BUT STILL NO FRESH AIR DURING THIS PERIOD.
WEDNESDAY THROUGH SATURDAY...
A PATTERN CHANGE APPEARS TO BE ON THE HORIZON AS MODELS ALL CONCUR
ON BRINGING A STRONG JET AND ASSOCIATED SHORTWAVE ENERGY INTO
PACIFIC...PUSHING THE RIDGE OVER THE INTERMOUNTAIN WEST EAST INTO
THE OHIO VALLEY. THIS WILL FINALLY BRING A FEW DRY DAYS TO THE
REGION AFTER AN EXTENDED COOL AND WET PERIOD.
A NORTHERN STREAM SHORTWAVE PUSHES THROUGH THE NORTHEAST ON
WEDNESDAY...SWEEPING THE DEEPER MOISTURE SOUTH AND EAST OF THE
AREA. THERE IS THE POSSIBILITY OF AN ISOLATED SHOWER ALONG THE
MOUNTAINS WEDNESDAY AFTERNOON BUT NOT WORTH A MENTION THIS FAR OUT.
SURFACE HIGH PRESSURE BUILDS IN AS THE UPPER RIDGE CONTINUES TO
BUILD EASTWARD. A 597 DAM UPPER HIGH IS CENTERED OVER OHIO VALLEY
ON FRIDAY BEFORE GIVING WAY TO LOWERING HEIGHTS BY SATURDAY AS
NORTHERN STREAM ENERGY TRACKS ACROSS GREAT LAKES.
ALL OF THIS WILL RESULT IN OUR FIRST TASTE OF SUMMER WITH DRIER AIR
AND TEMPERATURES WARMING INTO THE MID AND UPPER 80S FOR THE END OF
NEXT WEEK INTO THE WEEKEND. ADJUSTED ALL TEMPS UP A TOUCH.
.RLX...
WV...FLOOD WATCH THROUGH 9 PM THIS EVENING FOR MOUNTAINOUS ZONES
WVZ032...WVZ035>040...WVZ046>047.
VA...NONE.
KY...NONE.
OH...NONE.
JMV/KTB/HC
*********************************************************************
1015 AM EDT SAT AUG 9 2003
FOR AFTERNOON UPDATE...ONLY CHANGE WILL BE TO REMOVE MORNING WORDING
AND GIVE A BIT MORE RANGE TO HIGH TEMPERATURES IN THE WEST THIS
AFTERNOON. HIGH CHANCE TO LIKELY POPS LOOK GOOD THIS AFTERNOON WITH
A BIT MORE SUNSHINE EXPECTED...AND A WEAK VORT MAX CURRENTLY OVER
EASTERN KENTUCKY WILL BE LIFTING NORTHEASTWARD ACROSS CWA THIS
AFTERNOON. STILL...MOST CONVECTION WILL BE RANDOM POP UP ESPECIALLY
WHERE SUNSHINE CAN DO A LITTLE WORK...AND PRETTY MUCH RAIN ITSELF
OUT IN PLACE DUE TO VIRTUALLY NO FLOW ALOFT. WILL CONTINUE TO
MONITOR POTENTIAL FOR LOCALIZED FLOODING WHERE CONVECTION DEVELOPS.
MOST CONVECTION WILL DISSIPATE EARLY EVENING.
JMV
*********************************************************************
235 AM EDT SAT AUG 9 2003
THRU SUNDAY NIGHT...
ALL ASOS SITES AT LEAST IFR WITH VLY AIRPORTS AT LIFR. H7 TROF
DISPLACED A TAD FARTHER E THIS MORNING WHICH IS KEEPING AC DECK E OF
THE BLUE RIDGE. FULL LATITUDE TROF STILL POISED ACROSS ERN
CONUS...SO RW/TRW AGAIN FORECAST. H10-H8 EQUIV POT TEMP AXIS AND
ASSOCIATED MOISTURE CONV ALNG MTNS...THUS KEPT THE LKLY POPS GOING.
ALSO BROAD AREA OF H8-H5 UVV ACROSS ADJACENT LOWLANDS...SO CONTINUED
LKLY POPS THERE AS WELL. ELECTED NOT TO ISSUE A FFA AS PAST FEW
NIGHTS RAINS HAVE NOT YIELDED MANY PROBLEMS. ISLD HIGH WATER
PROBLEMS COULD ARISE AND AGREE WITH HPC WITH MTNS HIGHLIGHTED IN DAY
ONE EXCESSIVE RAINFALL.
AREAL EXTENT OF PRECIP DECREASES SUNDAY AS MID LEVEL WAVE DIGGING IN
H5 TROF LIES TO THE WEST. LI/S OF -4...SBCAPES OF 1.5 KJ/KG...AND
TT IN THE UPR 40S INDICATE RW/TRW POSSIBLE. ALSO DRY SLOT WILL CLIP
EASTERN SECTIONS...SO WITH THAT SAID CUT GUIDANCE POPS BY ALMOST
HALF TO 40S.
NIGHTIME PERIODS SATURDAY AND SUNDAY PRETTY MUCH CARBON COPIES AS
RW/TRW DISSIPATE BY 03Z AND DEVELOPMENT OF FG/IFR CIGS EXPECTED.
SUNDAY WILL BE A BIT COOLER GIVEN LESS EXTENT OF PRECIP DURING THE
DAY AND SLIGHTLY LOWER SFC DEWPOINTS.
MONDAY THROUGH SATURDAY...
THE LAST OF THE SHORT WAVES WILL EXIT THE REGION BY TUESDAY. THUS
DIMINISHING THE CHANCES FOR SHOWERS AND THUNDERSTORMS..EXCEPT FOR
THE USUAL DIURNAL/LOW LEVEL MOISTURE STUFF. BURMUDA HIGH ALONG WITH
HIGH FROM THE MIDWEST WILL MOVE INTO THE REGION ON
WEDNESDAY...ENDING THE CHANCES FOR ANY PRECIP INTO NEXT WEEKEND.
THERE STILL MIGHT BE A SLIGHT WEAKNESS BETWEEN THE HIGHS ON
WEDNESDAY THAT MIGHT PRODUCE A SHOWER...BUT DECIDED THAT THE CHANCE
IS MINIMAL AND LEFT POPS OUT. MODEL AND GUID TEMPS RANGING IN THE
MID 70S TO LOW 80S THOUGH THE PERIOD AND KEPT WITH THAT FOR THE MOST
PART...HOWEVER WENT A TAD HIGHER ON TOWARDS THE END OF THE
WEEK...WITH MORE SUNSHINE AROUND.
29/JS
*******************************************************************
951 PM EDT FRI AUG 8 2003
PERSISTENT PATTERN CONTINUING. MOST OF THE DIURNAL ACTIVITY HAS
DISSIPATED...SAVE FOR A FEW PERSISTENT SHRA/TSRA SOUTH OF CRW.
WILL REDUCE POPS AREAWIDE TO 20-40 RANGE FROM WEST TO EAST...ENOUGH
BOUNDARIES FLYING AROUND FOR SOME ISOLATED DEVELOPMENT AT LEAST INTO
THE EARLY MORNING. GOING GRIDS HANDLE THIS SO DID NOT CHANGE THEM.
TEMPS LOOK GOOD.
CL
*******************************************************************
Hazardous weather outlook, Aug 9, 3:15 AM EST, 15 hours 55 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-091500-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
415 AM EDT SAT AUG 9 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.
.DAY ONE...
AS WE CONTINUE IN THE TROPICAL AIRMASS COMBINED WITH LIGHT
WINDS...THE SETUP CONTINUES FOR HEAVY RAINS. AMOUNTS UP TO TWO
INCHES AN HOUR ARE POSSIBLE THIS AFTERNOON AND EVENING...MOSTLY IN
THE WEST VIRGINIA MOUNTAINS SOUTH TO SOUTHWESTERN PORTIONS OF THE
COMMONWEALTH OF VIRGINIA. GIVEN THE ISOLATED NATURE...A FLOOD WATCH
WAS NOT HOISTED.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 9, 5:21 PM EST, 1 hour 49 minutes before
OHZ066-067-075-076-085>087-092315-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
621 PM EDT SAT AUG 9 2003
HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...
IN THE MUGGY AIR THIS SATURDAY EVENING...LOCALIZED DOWNPOURS ARE
DRIFTING ABOUT SOUTHEAST OHIO.
AT 6:25 PM...SOME OF THESE DOWNPOURS WERE LOCATED BETWEEN
MCCONNELSVILLE AND NEW LEXINGTON...NEAR BURR OAK STATE PARK...
...AND NORTH OF THE CITY OF ATHENS. IN MEIGS COUNTY...SOME DOWNPOURS
WERE NEAR BURLINGHAM AND REEDSVILLE. ANOTHER DOWNPOUR WAS
NORTHWEST OF CROWN CITY...NEAR WATERLOO AND ARABIA OF NORTHERN
LAWRENCE COUNTY.
THROUGH SUNSET...OTHER SMALL DOWNPOURS COULD FORM ELSEWHERE ACROSS
SOUTHEAST OHIO. AN INCH OF RAIN COULD FALL IN LESS THAN 30
MINUTES...RESULTING IN POOR DRAINAGE FLOODING...RUNOFF ACROSS ROADS
AND DOWN HILLSIDES...PLUS SMALL STREAMS FLOODING INTO THE USUAL LOW
SPOTS.
THE NATIONAL WEATHER SERVICE WILL BE MONITORING THESE RAINS...IN CASE
ANY ONE AREA OR STREAM BASIN...IS HIT HARDER.
KTB
Special weather statement, Aug 9, 6:04 PM EST, 1 hour 6 minutes before
OHZ086-087-WVZ005>007-100000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
704 PM EDT SAT AUG 9 2003
HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...
IN THE MUGGY AIR THIS SATURDAY EVENING...LOCALIZED DOWNPOURS WERE
DRIFTING EAST.
AT 7 OCLOCK...SOME OF THESE DOWNPOURS WERE LOCATED NEAR
IRONTON...AND THE TRI STATE AIRPORT. OTHERS WERE IN FURTHER NORTH
...ALONG THE LAWRENCE AND GALLIA COUNTY LINE...SAY NORTHWEST OF
PROCTORVILLE AND CROWN CITY.
THROUGH 8:30 PM...OTHER SMALL DOWNPOURS COULD MOVE EAST...AND
THROUGH PARTS OF MASON...WAYNE...AND CABELL COUNTIES. AN INCH OF
RAIN COULD FALL IN LESS THAN 30 MINUTES...RESULTING IN POOR DRAINAGE
FLOODING...RUNOFF ACROSS ROADS AND DOWN HILLSIDES. SOME SMALL
STREAMS COULD OVERFLOW INTO THE USUAL LOW SPOTS.
KTB
Special weather statement, Aug 9, 6:40 PM EST, 30 minutes before
WVZ008-014>016-100030-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
740 PM EDT SAT AUG 9 2003
HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...
DESPITE THE NEARING OF SUNSET...SMALL LOCALIZED DOWNPOURS WERE
DRIFTING NORTHEAST AT ABOUT 10 MPH THROUGH PARTS OF
PUTNAM...JACKSON...ROANE...AND KANAWHA COUNTIES.
AT 7:40 PM...SOME OF THE DOWNPOURS WERE LOCATED EAST OF
BUFFALO...NEAR ELEANOR...SOUTH CHARLESTON...AND EAST OF SPENCER.
THROUGH 9 OCLOCK...OTHER SMALL DOWNPOURS COULD FORM ELSEWHERE.
AN INCH OF RAIN COULD FALL IN LESS THAN 30 MINUTES...RESULTING IN
POOR DRAINAGE FLOODING...RUNOFF ACROSS ROADS...WATER FLOWING OFF
HILLSIDES...PLUS SMALL STREAMS RISING INTO THE USUAL LOW SPOTS.
SOME LIGHTNING HITS ARE ALSO POSSIBLE.
THE NATIONAL WEATHER SERVICE WILL BE MONITORING THESE RAINS...IN CASE
ANY ONE AREA OR STREAM BASIN...IS HIT HARDER.
KTB
Flash Flood, Wirt
- When
- August 9, 7:10 PM EST to 9:15 PM EST
- Where
- Wirt County, Newark
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.022, -81.379 (the zone’s center; the record gives no point)
Rains of 2 to 3 inches likely fell in 90 minutes or less. State Police reported Route 14 and secondary roads closed by overflowing small streams. No reports of damage to dwellings were received.
Flash Flood, Kanawha
- When
- August 9, 7:40 PM EST to 8:30 PM EST
- Where
- Kanawha County, Ruth
- Property damage
- $20,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.337, -81.528 (the zone’s center; the record gives no point)
Pot Branch of Trace Fork flooded. Private bridges were damaged. Water affected about 5 homes along Willow Drive. The nearby National Weather Service office measured 1.5 inches of rain in 75 minutes, but amounts over 2 inches likely fell over Pot Branch.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Florida, August 9, 20031 death · $1.3 million · 1 event
- Lightning Strike in Florida, August 9, 20031 death · 1 event
- Lightning Strike in Florida, August 9, 20031 death · 1 event
- Flash Flooding in New York, August 9 to 10, 2003$13 million · 3 events
- Flash Flood in New York, August 9, 2003$750,000 · 1 event
- Flash Flood in New York, August 9, 2003$750,000 · 1 event
- Flash Flood in New York, August 9 to 10, 2003$750,000 · 1 event
- Hail and Damaging Winds in Nebraska, August 9, 20031 injured · $351,000 · 1 in hail · 4 events
- Flash Flood in New York, August 9, 2003$500,000 · 1 event
- Flash Flood in Ohio, August 9, 2003$450,000 · 1 event
- Flash Flood and Damaging Wind in Pennsylvania, August 9, 2003$320,000 · 50 kt wind · 2 events
- Flash Flood in Pennsylvania, August 9, 2003$250,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334934, 5334935.